Minnesota, 2017

Hail and Damaging Wind in Minnesota, July 9, 2017

July 9, 2017 · NWS FSD · 5 events in 1 county or zone

Isolated thunderstorms developed and produced localized severe weather events before decreasing in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Isolated thunderstorms developed and produced localized severe weather events before decreasing in intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 2:26 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 9, 2:26 PM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
326 PM CDT Sun Jul 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 326 PM CDT Sun Jul 9 2017

A fairly strong northwest upper level jet max was moving into
Minnesota early this afternoon with diminishing high based showers
ahead of it. Temperatures were soaring in central SD with dew points
falling. At 2 pm temperatures were near 100 with dew points in the
mid 50s. This was creating an environment in which thunderstorm
development will be difficult, but not impossible. The latest model
soundings suggest that somewhere close to 105 will allow for
possible surface based convection, however CAPE values are generally
less than 1000 J/kg. So if thunderstorms can develop will need to
watch for strong winds with the inverted v sounding. The other area
to watch will have a higher probability for severe thunderstorms but
will see a strong cap likely suppress development. Expect
thunderstorms to develop in central parts of MN late afternoon and
early evening, then progress south or southeast through the evening.
The tail end of instability will stretch west into southwest MN and
if enough cooling aloft or an outflow boundary can work into the
area a few strong to severe storms will be possible. CAPE a little
closer to 2000 J/kg and deep layer shear running about 50 knots. The
best chance will be from about 7 pm through 11 pm along and east of
the Buffalo Ridge. While exceedingly unlikely there may be a small
area east of the Buffalo Ridge where enhanced low level shear could
allow a brief tornado but confidence right now too low to mention.

After this threat diminishes late this evening Monday appears to be
dry. Temperatures may end up a little cooler on Monday as a strong
outflow from the MN MCS will drop a boundary south into Nebraska.

.LONG TERM...(Monday night through Sunday)
Issued at 326 PM CDT Sun Jul 9 2017

Upper level over the northern Plains continues to break down Monday
night as a shortwave tracks east. Models still uncertain on where
exactly this wave will track, however the general agreement takes
this feature along the SD and NE border late Monday night into
Tuesday morning. Frontal boundary also likely to be draped near the
area, possibly near the Missouri Valley into northwest Iowa. Best
chance for storms will be along and south of I-90 however if the
boundary or wave moves further north or south, this could be
adjusted.

Second wave digs across the SD/ND border Tuesday evening, but again,
models differ in how far south the energy from this wave dips. Looks
like the bulk of the forcing remains to our north, however a weak
boundary potentially drops across the area Tuesday evening into the
overnight hours, which could help spark a few thunderstorms mainly
in the evening.

Quasi-zonal flow continues into Wednesday, followed by strengthening
of the ridge over the Rockies and High Plains into the upcoming
weekend. Models bring some skittish precipitation chances during
this period, as some waves dive southeast through the northern
Plains. Again, models not in good agreement during this period, so
uncertainty in the timing or track of any one event is very high.
Temperatures remain primarily in the mid 80s to mid 90s during this
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1209 PM CDT Sun Jul 9 2017

VFR through the period with a chance for low end VFR ceilings
along and west of Interstate 29. There will also be a small threat
for thunderstorms. One area will be in central SD late afternoon
and early evening but developing dry air will likely keep
thunderstorms from developing. The other area will be in southwest
MN, especially east of the Buffalo Ridge. While the activity is
most likely to remain north and east of Marshall and Windom if
storms can get into southwest MN they may be severe.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jul 9, 2:30 AM CST, 18 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
330 AM CDT Sun Jul 9 2017

IAZ001-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ040-055-056-
062-066-067-069>071-100830-
Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-Union-
330 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures will climb into the lower to middle 90s across the
area. Heat index values will approach 95 degrees. Hot and dry
conditions, combined with breezy winds will lead to an elevated
fire danger concern today. Those outside should use extra caution
with fires, grills, or farm equipment.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

While no widespread rain chances are on the horizon. Widely
scattered thunderstorms could be possible from Monday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-050-052>054-057>061-063>065-068-100830-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
330 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures will climb into the upper 90s across the area. Heat
index values will approach 100 degrees. Hot and dry conditions,
combined with breezy winds will lead to an elevated to high fire
danger concern today. Those outside should use extra caution with
fires, grills, or farm equipment.

An approaching front late this afternoon may aid in developing
isolated thunderstorms. While the risk of severe storms is low,
strong thunderstorms could produce marginal hail and strong winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm temperatures will continue through the upcoming week, with
daily heat index values between 90 and 95 degrees.

While no widespread rain chances are on the horizon. Widely
scattered thunderstorms could be possible from Monday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-MNZ071-072-080-081-089-090-097-100830-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-
330 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Temperatures will climb into the upper 80s to lower 90s, with heat
index values into the middle 90s.

Thunderstorms may form across north central Minnesota later this
afternoon. These thunderstorms may move to the south and southeast
overnight and could extend westward into Southwest Minnesota and
Northern Iowa along the Buffalo Ridge this evening. While the
highest risk for thunderstorms will be east of the outlook area,
if storms do track into the area they may bring the risk for
strong winds of 60 mph and half dollar size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm temperatures will continue through the upcoming week, with
daily heat index values between 90 and 95 degrees.

While no widespread rain chances are on the horizon. Widely
scattered thunderstorms could be possible from Monday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 9, 5:05 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     1 WSW FAIRFAX           43.02N 98.90W
07/09/2017  M73 MPH          GREGORY            SD   MESONET

            CWOP STATION E7290.

&&

AF
Local storm report, Jul 9, 5:07 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             PLATTE                  43.38N 98.85W
07/09/2017  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

AF
Local storm report, Jul 9, 5:08 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 WNW PLATTE            43.40N 98.88W
07/09/2017  E0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR.

&&

AF
Local storm report, Jul 9, 5:25 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 SSE FAIRFAX           43.02N 98.88W
07/09/2017                   GREGORY            SD   PUBLIC

            4 TO 6 INCH DIAMETER TREE BRANCHES DOWN.

&&

JC
Local storm report, Jul 9, 5:29 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 E FAIRFAX             43.03N 98.87W
07/09/2017                   GREGORY            SD   PUBLIC

            GRAIN BIN DESTROYED. DOORS TORN OFF TWO
            OUTBUILDINGS.

&&

JC
Local storm report, Jul 9, 5:39 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             PLATTE                  43.38N 98.85W
07/09/2017  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

AF

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 9, 8:57 PM CST
Where
Lyon County, 5.22 mi ENE of Minneota
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.610, -95.890

Several large tree branches were downed.

Hail, Lyon

When
July 9, 9:05 PM CST
Where
Lyon County, 4.82 mi NNW of Green Vly
Measured
0.88 in hail
Reported by
State Official
Coordinates
44.590, -95.800

Hail, Lyon

When
July 9, 9:08 PM CST
Where
Lyon County, 0.49 mi W of Green Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.530, -95.760

Hail, Lyon

When
July 9, 9:16 PM CST
Where
Lyon County, 4.18 mi ENE of Green Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
44.550, -95.670

Hail, Lyon

When
July 9, 9:16 PM CST
Where
Lyon County, 2.41 mi NE of Green Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
44.550, -95.710

Social Media report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714182, 713683, 713684, 713685, 713686.